Psilocybin: Reactions with other drugs or substances

Last modified: Saturday, 20. June 2009 - 3:02 pm

Combining psilocybin with other drugs greatly increases the risk of having adverse side effects requiring medical treatment. Sometimes drugs are unintentionally combined. This happens to people who are taking monoamine oxidase inhibitors (MAOIs) which are commonly found in some antidepressants. Combining MAOIs and psilocybin can dramatically increase the effect of the psilocybin. On the other hand, users often purposely combine psilocybin with other drugs. Combining psilocybin with MDMA (methylenedioxymethamphetamine, commonly known as ecstasy) is known as a “hippy flip” or “MX-missile.” This combination greatly intensifies the effects of psilocybin and likewise greatly increases the chances of serious side effects.
In a 2000 study which examined 161 acute psilocybin mushrooms exposures reported to the Swiss Toxicological Information Center (STIC), researchers noted that severe complications from psilocybin use were most likely to occur when it was combined with other drugs such as opioids, alcohol, or LSD. Some of the severe complications listed in the study were coma and convulsions.

Leave a comment

You have to be logged in, to leave a comment.